Kansas, 2010Tornado and Flash Flooding in Kansas, July 12, 2010
July 12, 2010 · NWS SGF · 8 events in 1 county or zone
A supercell thunderstorm moved across portions of extreme southeast Kansas producing an EF-1 tornado in Cherokee County. The storm developed along a remnant surface boundary in the wake of previous storms during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $138,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm moved across portions of extreme southeast Kansas producing an EF-1 tornado in Cherokee County. The storm developed along a remnant surface boundary in the wake of previous storms during the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 6:06 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 12, 6:06 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT MON JUL 12 2010
...UPDATE TO AVIATION...
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
/ISSUED 700 PM CDT MON JUL 12 2010/
THUNDERSTORMS HAVE REMAINED ISOLATED IN NATURE THROUGH LATE
AFTERNOON AND FOCUSED ALONG A FRONT THAT STRETCHED ACROSS CENTRAL
KANSAS AND MISSOURI. THUNDERSTORMS HAD CONSOLIDATED OVER SOUTHEAST
KANSAS IN ASSOCIATION WITH MINOR MID LEVEL SHORT WAVE. WHILE THERE
REMAINS CONSIDERABLE UNCERTAINTY ON THE EVOLUTION OF CONVECTION
TONIGHT I EXPECT THE CONVECTIVE CLUSTER IN KANSAS TO MAKES ITS WAY
INTO SOUTHWEST MISSOURI THIS EVENING. LATEST RADAR TRENDS SHOW THE
STORMS IN SOUTHEAST KANSAS INTENSIFYING SIGNIFICANTLY.
EXPECT THIS CLUSTER OF STORMS TO TRACK EAST SOUTHEAST INTO
SOUTHWEST MISSOURI. 0-3 KM WIND VECTORS SUGGEST DAMAGING WINDS
WILL BE POSSIBLE WITH THIS ACTIVITY.
THE AIRMASS REMAINS VERY MOIST WHICH WILL LEAD TO THE POTENTIAL
FOR HEAVY RAINFALL AND FLASH FLOODING. HOURLY RAINFALL RATES IN
EXCESS OF TWO INCHES WILL BE POSSIBLE.
FOSTER
&&
.DISCUSSION...
IT COULD BE ANOTHER STORMY NIGHT OVER PORTIONS OF EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS. THERE ARE SEVERAL INGREDIENTS THAT
WILL COME TOGETHER FOR A POTENTIAL COMPLEX OF THUNDERSTORMS THAT
COULD PRODUCE SEVERAL MODES OF SEVERE WEATHER. FLASH FLOODING WILL
ALSO BE POSSIBLE TONIGHT...ESPECIALLY SINCE GROUND CONDITIONS ARE
FAIRLY MOIST FROM YESTERDAYS RAINFALL. TONIGHTS STORM CHANCES WAS
THE PRIMARY FORECAST CHALLENGE IN THIS AFTERNOONS ANALYSIS.
A FRONTAL SYSTEM HAS SHIFTED INTO CENTRAL MISSOURI TODAY ALLOWING A
VERY MOIST AIRMASS TO SPREAD BACK OVER THE REGION. AS A MATTER OF
FACT...SURFACE DEW POINTS HAVE REBOUNDED BACK INTO THE LOW TO MID
70S. MEANWHILE...A SEASONABLY STRONG SHORT WAVE TROUGH WAS SHIFTING
ACROSS KANSAS...WHICH IS EXPECTED TO TRIGGER TONIGHTS ROUND OF
THUNDERSTORMS. AS OF 19Z...SCATTERED THUNDERSTORMS WERE ALREADY
ONGOING ACROSS CENTRAL KANSAS NEAR THE AXIS OF THIS SHORT WAVE.
DEEP LAYER SHEAR IS EXPECTED TO INCREASE TO BETWEEN 30 AND 40
KNOTS...CREATING A FAVORABLE ENVIRONMENT FOR ORGANIZED CONVECTION.
INSTABILITY LEVELS WILL ALSO BE FAVORABLE GIVEN THE INCREASINGLY
MOIST AIRMASS. THE EXTREME LOW LEVEL DEW POINTS WILL ALSO CREATE
HIGH VALUES OF LOW LEVEL CAPE...WHICH HAS SHOWN IN THE PAST TO
INCREASE THE POTENTIAL FOR TORNADOES IN SOME OF OUR PAST TORNADIC
SQUALL LINE CASES OVER SOUTHERN MISSOURI. THEREFORE I HAVE
INCREASED THE RISK FOR TORNADOES WHICH HAS BEEN MENTIONED WITHIN THE
LATEST HAZARDOUS WEATHER OUTLOOK. THERE IS ALSO A RISK FOR DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL.
HEAVY RAIN COULD ALSO LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS
THAT EXPERIENCED HEAVY RAIN YESTERDAY. GIVEN THAT PRECIPITABLE
WATER VALUES WILL BE ON THE ORDER OF 2 INCHES...VERY EFFICIENT RAIN
PRODUCING THUNDERSTORMS ARE LIKELY. A FEW SHOWERS AND ISOLATED
THUNDERSTORMS COULD BE LINGERING INTO TUESDAY MORNING...BEFORE
EITHER SHIFTING OUT OF THE CWA OR DISSIPATING. DUE TO THE NORTHWARD
PROGRESSION OF THE FRONTAL SYSTEM TODAY...THE FLASH FLOOD WATCH HAS
BEEN EXPANDED TO INCLUDE THE ENTIRE CWA.
BEYOND TUESDAY...DRY WEATHER IS EXPECTED THROUGH THE REST OF THE
WEEK. A WARMING TREND WILL ALSO OCCUR...CREATING HOT AND HUMID
WEATHER FOR WEDNESDAY AND THURSDAY. THESE TWO DAYS WILL NEED TO BE
MONITORED FOR A POTENTIAL HEAT ADVISORY.
THERE ARE INDICATIONS THAT A WEAK COOL FRONT WILL TRANSLATE ACROSS
THE CWA FROM THE NORTH. THIS COULD PRODUCE A FEW SHOWERS AND
THUNDERSTORMS IF THE AIRMASS ISN'T TOO CAPPED. THE SUMMERTIME HIGH
RETROGRADES BACK OVER THE DESERT SOUTHWEST WHILE THE OZARKS BECOMES
POSITIONED UNDERNEATH WEAK NORTHWEST FLOW.
CRAMER
&&
.AVIATION...
/ISSUED 645 PM CDT MON JUL 12 2010/
SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA TONIGHT
AS A FRONT MOVES INTO THE AREA. LOCALIZED MVFR CONDITIONS WILL
OCCUR IN THE SHOWERS. ALSO PATCHY FOG WILL BE POSSIBLE OVERNIGHT
INTO EARLY TUESDAY. VFR CONDITIONS WILL PREVAIL TUESDAY.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 12, 6:38 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT MON JUL 12 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
738 PM CDT MON JUL 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
SIGNIFICANT RISK OF WIND GUSTS TO 70 MPH.
ELEVATED LIGHTNING RISK.
ELEVATED RISK OF HAIL TO THE SIZE OF HALF DOLLARS.
ELEVATED FLOODING RISK.
LIMITED TORNADO RISK.
DISCUSSION...
A CLUSTER OF THUNDERSTORMS WILL MOVE OUT OF SOUTHEAST KANSAS INTO
SOUTHERN MISSOURI THIS EVENING INTO THE OVERNIGHT HOURS IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE INTERACTING WITH AN
UNSTABLE AND VERY MOIST AIR MASS.
SOME OF THESE STORMS COULD PRODUCE SEVERE THUNDERSTORM WIND GUSTS
IN EXCESS OF 70 MPH...LARGE HAIL UP TO THE SIZE OF HALF
DOLLARS...AND FLASH FLOODING. THERE IS ALSO A LIMITED RISK FOR
TORNADOES.
IT APPEARS THE GREATEST RISK FOR SEVERE WEATHER EXISTS FROM
SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI SOUTH OF A LINE FROM
FORT
SCOTT KANSAS TO BOLIVAR MISSOURI.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
RESIDUAL THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING.
HEAT INDICES ARE EXPECTED TO BE IN EXCESS OF 100 DEGREES
WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS PORTIONS OF
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI...MAINLY SOUTH OF A
LINE FROM FORT SCOTT TO BOLIVAR.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Local storm report, Jul 12, 2:39 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 4 W LAMAR 37.49N 94.35W
07/12/2010 BARTON MO EMERGENCY MNGR
EMERGENCY MANAGER AND STORM SPOTTERS VISUALLY CONFIRMED
TORNADO TOUCHDOWN BETWEEN LAMAR AND IANTHA.
&&
LDOOLEYLocal storm report, Jul 12, 2:52 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 2 NE LAMAR 37.52N 94.25W
07/12/2010 BARTON MO EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TORNADO ON THE GROUND AT 160
AND HWY EE JUST EAST OF LAMAR.
&&
LDOOLEYLocal storm report, Jul 12, 2:57 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL MILFORD 37.58N 94.16W
07/12/2010 E1.00 INCH BARTON MO EMERGENCY MNGR
QUARTER SIZE HAIL AND 50 MPH WINDS WERE REPORTED IN THE
TOWN OF MILFORD.
&&
CCROWEEvent by event
5 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Cherokee
- When
- July 12, 7:21 PM CST
- Where
- Cherokee County, 0.55 mi E of Faulkner
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -95.010
Thunderstorm winds were estimated to between 70 and 80 mph.
Thunderstorm Wind, Cherokee
- When
- July 12, 7:25 PM CST
- Where
- Cherokee County, 1.49 mi NNW of Treece
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.860
Thunderstorm winds damaged a 60 by 80 foot pole barn.
Thunderstorm Wind, Cherokee
- When
- July 12, 7:25 PM CST
- Where
- Cherokee County, 0.55 mi W of Melrose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.030, -94.960
Significant roof damage was reported to one home in the town of Melrose.
Tornado, Cherokee
- When
- July 12, 7:25 PM CST to 7:40 PM CST
- Where
- Cherokee County, 0.54 mi ESE of Melrose to 2.59 mi WNW of Treece
- Rating
- EF1
- Path length
- 2.82 mi
- Path width
- 60 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.028, -94.941
A National Weather Service storm survey team confirmed an EF-1 tornado touched down with estimated winds of 90 mph. The tornado tracked east southeast along a broken path approximately three miles in length with a maximum path width of 60 yards. The tornado uprooted and snapped several large trees, blew over two large grain bins, heavily damaged two well constructed out buildings, and damaged one home.
Thunderstorm Wind, Cherokee
- When
- July 12, 7:28 PM CST
- Where
- Cherokee County, 0.55 mi E of Treece
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -94.840
A few large trees were reported down along Star Road.
Thunderstorm Wind, Cherokee
- When
- July 12, 7:49 PM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.740
Wind gusts were estimated to be 70 mph.
Flash Flood, Cherokee
- When
- July 12, 9:00 PM CST
- Where
- Cherokee County, 0.09 mi SE of Treece to 0.17 mi ESE of Treece
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.999, -94.849
Treece Road was closed briefly due to flash flooding from heavy rainfall.
Flash Flood, Cherokee
- When
- July 12, 9:00 PM CST
- Where
- Cherokee County, 0.72 mi NE of Columbus to 0.67 mi NNE of Columbus
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.178, -94.822
The low water crossing on west bound Highway 69 in Columbus was closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 12 to 23, 20101 death · 28 injured · 25 events
- Rip Current in Florida, July 12, 20101 death · 2 injured · 1 event
- Hail in Kansas, July 12, 2010$11 million · 4.25 in hail · 12 events
- Tornadoes and Damaging Winds in South Carolina, July 12, 2010$268,000 · EF1 · 13 events
- Damaging Wind in New York, July 12, 2010$1.5 million · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Tennessee, July 12, 20102 injured · $258,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Georgia, July 12, 2010$730,000 · 50 kt wind · 4 events
- Flooding in Iowa, July 12 to 17, 2010$500,000 · 2 events
- Damaging Wind and Lightning Strike in Pennsylvania, July 12, 2010$500,000 · 50 kt wind · 2 events
- Dust Storm and Strong Wind in Washington, July 12, 20101 injured · $115,000 · 5 events
- Damaging Winds and Lightning Strike in Georgia, July 12, 20104 injured · $29,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in North Carolina, July 12, 20101 injured · $90,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247837, 247838, 247839, 252028, 247840, 247841, 247842, 247843.